If you stop taking antidepressants, could you experience antidepressant withdrawal? Do withdrawal symptoms mean you were addicted to the drug?

Answers from Daniel K. Hall-Flavin, M.D.

Antidepressant withdrawal is possible if you abruptly stop taking an antidepressant, particularly if you've been taking it longer than six weeks. Symptoms of antidepressant withdrawal are sometimes called antidepressant discontinuation syndrome.

Quitting an antidepressant suddenly may cause symptoms within a day or two, such as:

  • Irritability
  • Anxiety
  • Insomnia or vivid dreams
  • Headaches
  • Dizziness
  • Tiredness
  • Flu-like symptoms, including achy muscles and chills
  • Nausea
  • Return of depression symptoms

Certain antidepressants are more likely to cause withdrawal symptoms than others. If you have any concerns about withdrawal symptoms, talk with your doctor.

Having antidepressant withdrawal symptoms doesn't mean you're addicted to an antidepressant. Addiction represents harmful, long-term chemical changes in the brain. It's characterized by intense cravings, the inability to control your use of a substance and negative consequences from that substance use. Antidepressants don't cause these issues.

To minimize the risk of antidepressant withdrawal, talk with your doctor before you stop taking an antidepressant. Your doctor may recommend that you gradually reduce the dose of your antidepressant for several weeks or more to allow your brain to adapt to the absence of the drug.

In some cases, your doctor may prescribe another antidepressant or other type of medication on a short-term basis to help ease symptoms as your body adjusts. If you're switching from one type of antidepressant to another, your doctor may have you start taking the new one before you completely stop taking the original medication.

It's sometimes difficult to tell the difference between withdrawal symptoms and returning depression symptoms after you stop taking an antidepressant. Keep your doctor informed of your signs and symptoms. If your depression symptoms return, your doctor may recommend that you begin taking an antidepressant again or that you get other treatment.

Jan. 24, 2013